In people taking insulin, drinking alcohol can lead to an episode of hypoglycemia. Patients with diabetes should discuss with their doctors how much alcohol, if any, they can drink safely. Alcohol can cause serious episodes of hypoglycemia even when insulin was taken hours before. People with diabetes should be very aware of this possible problem if they drink.
People with diabetes should always have ready access to emergency supplies for treating unexpected episodes of hypoglycemia. These supplies may include candy, sugar tablets, sugar paste in a tube and/or a glucagon injection kit. A glucagon injection may be given by a knowledgeable family member or friend if a hypoglycemic patient is unconscious and cannot take sugar by mouth. For diabetic children, emergency supplies can be kept in the school nurse's office.
Any person at risk of hypoglycemic episodes can help to avoid delays in treating attacks by learning about his or her condition and sharing this knowledge with friends and family members. The risk for hypoglycemia is lower if you eat at regular times during the day, never skip meals and maintain a consistent exercise level. Like people with diabetes, nondiabetic people with hypoglycemia should always have ready access to a source of sugar. In rare circumstances, a doctor may prescribe a glucagon emergency kit for nondiabetic people who have a history of becoming disoriented or losing consciousness from hypoglycemia.